Alert archive / Montana / High Wind Watches in 2012

High Wind Watch 19, NWS Great Falls, MT

April 1, 2012

NWS Great Falls, MT issued this high wind watch at Apr 1, 2012, 3:42 AM MDT. It took effect at Apr 1, 2012, 4:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 1, 2012, 3:42 AM MDT (09:42 UTC)
In effect from
Apr 1, 2012, 4:00 PM MDT
Expired
Apr 1, 2012, 1:57 PM MDT
In force
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

033 
WWUS75 KTFX 010942
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
342 AM MDT SUN APR 1 2012

MTZ009-010-044-048-012200-
/O.NEW.KTFX.HW.A.0019.120401T2200Z-120402T1200Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...SHELBY...CHOTEAU
342 AM MDT SUN APR 1 2012

...HIGH WIND WATCH IN EFFECT FROM THIS AFTERNOON THROUGH LATE
TONIGHT...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM THIS AFTERNOON THROUGH LATE
TONIGHT. 

* TIMING AND MAIN IMPACT: STRONG WINDS COULD POSSIBLE DEVELOP
  LATE THIS AFTERNOON...BEFORE DIMINISHING TOWARDS SUNRISE ON
  MONDAY.

* WINDS: SUSTAINED SOUTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS
  NEAR 65 MPH ARE POSSIBLE.

* OTHER IMPACTS: STRONG CROSS WINDS COULD MAKE TRAVEL HAZARDOUS
  FOR HIGH PROFILE VEHICLES.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING...
  MARIAS PASS AND SHELBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
761 
WWUS75 KTFX 010949
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
349 AM MDT SUN APR 1 2012

MTZ009-010-044-048-012200-
/O.CON.KTFX.HW.A.0019.120401T2200Z-120402T1200Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...SHELBY...CHOTEAU
349 AM MDT SUN APR 1 2012

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH
LATE TONIGHT...

A HIGH WIND WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH
LATE TONIGHT. 

* TIMING AND MAIN IMPACT: STRONG WINDS COULD POSSIBLY DEVELOP 
  LATE THIS AFTERNOON...BEFORE DIMINISHING TOWARDS SUNRISE ON 
  MONDAY. 

* WINDS: SUSTAINED SOUTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS 
  NEAR 65 MPH ARE POSSIBLE.

* OTHER IMPACTS: STRONG CROSS WINDS COULD MAKE TRAVEL HAZARDOUS 
  FOR HIGH PROFILE VEHICLES.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING...
  MARIAS PASS...SHELBY 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
712 
WWUS75 KTFX 011957
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
157 PM MDT SUN APR 1 2012


MTZ009-010-044-048-012100-
/O.CAN.KTFX.HW.A.0019.120401T2200Z-120402T1200Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...SHELBY...CHOTEAU
157 PM MDT SUN APR 1 2012

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
HIGH WIND WATCH. 

STRONG WINDS ARE NO LONGER EXPECTED...THOUGH OCCASIONAL GUSTS OF 30
TO 40 MPH WILL OCCUR THROUGH THIS EVENING.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Mar 31, 10:55 PM MDT, 4 hours 47 minutes earlier.

Area forecast discussion, Mar 31, 10:55 PM MDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1055 PM MDT SAT MAR 31 2012

...UPDATE TO AVIATION...

.UPDATE...
SATELLITE IMAGERY THIS EVENING SHOWS A FAIRLY VIGOROUS UPPER LEVEL
TROUGH MOVING ONTO THE WEST COAST WITH PLUME OF MOISTURE AND UPPER
LEVEL JET STREAK MOVING FROM SOUTH TO NORTH IN ADVANCE OF THE
TROUGH EXTENDING FROM THE NORTHERN GREAT BASIN INTO THE NORTHERN
ROCKIES. SHOWERS AND A FEW ISOLATED THUNDERSTORMS THAT FORMED
EARLIER TODAY IN THE UNSTABLE AIRMASS AHEAD OF THIS SYSTEM HAVE
MOSTLY DIMINISHED IN INTENSITY...HOWEVER RADAR IMAGERY SHOWS A
FAIRLY WIDESPREAD COVERAGE OF SHOWERS IN ASSOCIATION WITH THE MAIN
SYSTEM UPSTREAM OVER WESTERN MT AND ID. EXPECT THIS ACTIVITY TO
SPREAD EAST INTO THE FORECAST AREA OVERNIGHT AS THE UPPER LEVEL
SYSTEM AND SURFACE COLD FRONT MOVE EAST ACROSS THE DIVIDE AFTER
MIDNIGHT AND HAVE INCREASED POPS FOR MOST OF THE FORECAST AREA
THROUGH THE REMAINDER OF TONIGHT. SNOW LEVELS REMAIN RELATIVELY
HIGH THIS EVENING IN THE GLACIER PARK REGION BUT SHOULD BEGIN TO
LOWER AFTER MIDNIGHT WITH SNOW INTENSIFYING ALONG AFTER THE
FRONTAL PASSAGE LATE TONIGHT INTO SUNDAY MORNING. HOENISCH

&&

.AVIATION...
UPDATED 0455Z.
MOIST AND SOMEWHAT UNSTABLE SOUTHWEST FLOW ALOFT CONTINUES THROUGH
12Z SUNDAY WITH SCATTERED SHOWERS PERSISTING ACROSS THE FORECAST
AREA. SURFACE COLD FRONT MOVES THROUGH THE FORECAST AREA BETWEEN 06Z
AND 12Z WITH WESTERLY SURFACE WINDS INCREASING BEHIND THE FRONT.
WINDS ARE EXPECTED TO BECOME STRONG AND GUSTY BY 18Z. VFR CONDITIONS
ARE EXPECTED TO PREVAIL AT LOWER ELEVATIONS WITH LOCAL MVFR IN
SHOWERS. MOUNTAINS WILL BE OBSCURED AT TIMES. MPJ

&&

.PREV DISCUSSION...
/ISSUED 552 PM MDT SAT MAR 31 2012/
THIS AFTERNOON THROUGH MONDAY EVENING...UPPER LEVEL RIDGING SLOWLY
EXITING INTO ERN MT/DAKOTAS WITH NEXT PACIFIC WEATHER SYSTEM JUST
REACHING THE WA/OR COAST THIS AFTN.  SOUTHWEST FLOW AHEAD OF THE
TROF AXIS WILL KEEP STEADY STREAM OF MOISTURE MOVING INTO OUR
REGION...WHERE IT WILL COMBINE WITH SLIGHTLY UNSTABLE CONDITIONS TO
GENERATE SCATTERED SHOWERS WITH A FEW SHORT-LIVED THUNDERSTORMS FOR
SOUTHWEST AND CENTRAL MT THRU THIS EVE.  MAIN THREAT FROM ANY OF THE
THUNDERSTORMS WILL BE GUSTY OUTFLOW WINDS OF 40-50 MPH.  COLD FRONT
ASSOCIATED WITH THE PACIFIC SYSTEM IS STILL WELL BACK INTO ERN
OREGON SO LIKELY WILL NOT CROSS THE CONTINENTAL DIVIDE UNTIL AFTER
MIDNIGHT.  SHOWERS ARE EXPECTED AHEAD OF/ALONG THE FRONT EARLY
TOMORROW MORNING FOLLOWED BY A SHORT PERIOD OF DRYING BEFORE SHOWERS
REDEVELOP IN THE AFTN AS THE TROF AXIS SWEEPS ACROSS THE STATE. WILL
KEEP THE CURRENT WINTER STORM WARNING FOR THE HIGHER ELEVATIONS OF
THE ROCKY MTN FRONT IN EFFECT FOR NOW THOUGH PRECIPITATION IS A BIT
LIGHT THERE RIGHT NOW AS MORE SNOW IS EXPECTED TONIGHT AS THE COLD
FRONT ARRIVES.  GUSTY POST-FRONTAL WINDS WILL DEVELOP OVER CENTRAL
AND HILINE COUNTIES DURING THE DAYTIME HOURS THEN DECREASE SUN
NIGHT. MONDAY SHOULD BE MOSTLY DRY EXCEPT FOR A FEW RESIDUAL SHOWERS
OVER THE ROCKY MTN FRONT AND FAR SOUTHWEST MTNS. TEMPERATURES WILL
COOL BACK TO TYPICAL SEASONAL VALUES (LOW 50S) TOMORROW AND THEN
INTO THE MID 50S ON MON. WARANAUSKAS

MONDAY NIGHT TROUGH SATURDAY...THE MEDIUM RANGE PERIOD BEGINS WITH A
DEEP UPPER TROF ALONG THE WEST COAST WHICH WILL ALLOW UPPER RIDGING
TO BUILD OVER THE AREA ON TUESDAY. DRY CONDITIONS WILL RULE...THE
EXCEPTION BEING THE NORTHERN ROCKY MOUNTAIN FRONT WHICH WILL SEE
SCATTERED LIGHT SNOW. BY WEDNESDAY THE RIDGE AXIS IS PUSHED WELL
EAST OF THE AREA AS THE WEST COAST UPPER TROF MOVES INLAND. AN
INCREASING SOUTHWEST FLOW ALOFT WILL BRING MOISTURE AND INSTABILITY
TO THE AREA. SHOWERS WILL BECOME A BIT MORE WIDESPREAD OVER THE
WESTERN AND SOUTHWEST MOUNTAINS. TEMPERATURES ON WEDNESDAY WILL BE A
BIT UNCERTAIN AS A VIGOROUS SURFACE COLD FRONT APPROACHES THE AREA
FROM THE WEST. THE WARMEST READINGS WILL BE OVER THE WESTERN PORTION
OF THE COUNTY WARNING AREA. THE COLD FRONT SHOULD MOVE ACROSS THE
AREA WEDNESDAY NIGHT BRINGING A CHANCE FOR RAIN AND/OR SNOW SHOWERS.
A BROAD UPPER TROF WILL BE OVER THE AREA THURSDAY AND FRIDAY WITH
COOLER TEMPERATURES AND SCATTERED RAIN AND SNOW SHOWERS. THE GFS IS
FASTEST IN MOVING THE TROF OUT OF THE AREA BY SATURDAY. HAVE TRENDED
TOWARD THE SLOWER SOLUTION OF THE EUROPEAN MODEL AND CONTINUED WITH
UNSETTLED CONDITIONS FOR SATURDAY. TEMPERATURES WILL BE SOME 12 TO
15 DEGREES ABOVE SEASONAL AVERAGES TO START THE PERIOD BUT WILL DROP
TO NEAR OR SLIGHTLY BELOW SEASONAL AVERAGES BY THE END OF THE
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  42  53  31  55 /  80  30  10  10
CTB  36  50  28  53 /  30  20  10  10
HLN  38  52  31  57 /  80  20  10  10
BZN  36  54  25  56 /  60  30  10  10
WEY  29  37   9  40 /  80  80  30  10
DLN  35  49  23  53 /  70  30  10  10
HVR  39  59  29  59 /  60  30  10  10
LWT  39  53  27  52 /  50  30  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT GALLATIN.

WINTER STORM WARNING UNTIL 6 PM MDT SUNDAY FOR ELEVATIONS ABOVE
5000 FEET FOR NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 1, 3:29 AM MDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
329 AM MDT SUN APR 1 2012

MTZ009-048-021200-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
329 AM MDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT FOR ELEVATIONS ABOVE
5000 FEET UNTIL 6 PM THIS EVENING.

A HIGH WIND WATCH IS IN EFFECT FROM LATE THIS AFTERNOON THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS THE POTENTIAL FOR STRONG WINDS AGAIN ON TUESDAY.

FORECAST MODELS INDICATE THAT A PERIOD OF BELOW NORMAL
TEMPERATURES AND A WETTER WEATHER PATTERN IS POSSIBLE FOR THURSDAY
AND FRIDAY. ACCUMULATING SNOWFALL IS POSSIBLE IN THE HIGHER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF SNOWFALL OR HIGH WINDS WOULD GREATLY BE
APPRECIATED.

MTZ010-044-021200-
EASTERN GLACIER-TOOLE-
329 AM MDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WATCH IS IN EFFECT FROM LATE THIS AFTERNOON THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS THE POTENTIAL FOR STRONG WINDS AGAIN ON TUESDAY.

FORECAST MODELS INDICATE THAT A PERIOD OF BELOW NORMAL
TEMPERATURES AND A WETTER WEATHER PATTERN IS POSSIBLE FOR THURSDAY
AND FRIDAY. ACCUMULATING SNOWFALL IS POSSIBLE IN THE HIGHER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF HIGH WINDS WOULD GREATLY BE APPRECIATED.

MTZ008-011>015-045>047-049>055-021200-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
329 AM MDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FORECAST MODELS INDICATE THAT A PERIOD OF BELOW NORMAL
TEMPERATURES AND A WETTER WEATHER PATTERN IS POSSIBLE FOR THURSDAY
AND FRIDAY. ACCUMULATING SNOWFALL IS POSSIBLE IN THE HIGHER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 1, 12:40 AM MDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1240 AM MDT SUN APR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     HAIL             2 W WHITEHALL           45.87N 112.14W
04/01/2012  E0.50 INCH       JEFFERSON          MT   TRAINED SPOTTER

            HAIL FALLING...RANGING FROM PEA SIZE UP TO A HALF INCH.

&&

BRUSDA
Local storm report, Apr 1, 1:32 AM MDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
132 AM MDT SUN APR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             4 N TOWNSEND            46.38N 111.52W
04/01/2012  E0.50 INCH       BROADWATER         MT   TRAINED SPOTTER

            HALF INCH HAIL FALLING JUST NORTH OF TOWNSEND.

&&

BRUSDA
Local storm report, Apr 1, 3:41 AM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
341 AM MDT SUN APR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     NON-TSTM WND GST SHERIDAN                45.46N 112.19W
04/01/2012  E50 MPH          MADISON            MT   TRAINED SPOTTER

            ESTIMATED WIND GUSTS TO 50 MPH WITH A RAIN SHOWER.

&&

BRUSDA

Nearby

High Wind Watches in Montana, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.